What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Aug 4, 2:30 PM PST, 2 hours 12 minutes earlier.
Area forecast discussion, Aug 4, 2:30 PM PST, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Elko NV
330 PM PDT Fri Aug 4 2023
.SYNOPSIS...Drier conditions have settled in to much of the forecast
area, but a mix of thunderstorms and showers in northern Nevada
continue this evening.
&&
.SHORT TERM...Tonight through early Sunday morning
Showers and thunderstorms continue in northern Nevada, but this
activity is much less than the past couple of days. Overall QPF
totals where showers do occur will be from roughly a trace to just a
few hundredths of an inch. In Humboldt County, where more persistent
showers are expected, QPF amounts up to a tenth of an inch are
forecast as ensembles only have ~5% chance of any amount going above
a tenth. Breezy winds overall, but stronger gusts within the
vicinity of thunderstorms are possible. Showers taper off
tonight, and lows dip into the mid 40s to mid 50s.
Tomorrow sees a shift as to where persistent, wetter showers and
thunderstorms are seen. This time, Humboldt County sees only a few
hundredths of an inch while portions of northern Elko County are
currently forecast for 0.10" to 0.20". Locations near the Idaho
border in northern Elko County (Jarbidge, Contact, Jackpot, etc.)
are slated for 0.20" to almost 0.50". However, if drier air can push
a little more northward, we would see lesser amounts in these
locations. Afternoon highs climb into the mid 80s and low 90s, but
anyone seeing showers tomorrow stays closer to the upper 70s.
The majority of the activity wraps up around dinnertime tomorrow
night, and overnight lows return to the uppers 40s and 50s.
.LONG TERM...Sunday through next Friday.
Starting over the weekend and into the week, the high pressure
over the south moves its way back west over Arizona and New
Mexico. The high pressure system will strengthen, extending the
ridge north, bringing in drier and warmer air. At the same time, a
low pressure trough system makes its way over the northwest U.S.
This trough along with the ridge will cause zonal flow over
Nevada, giving us calmer weather for the week.
Sunday will see a chance (30%) of storms for northeastern Elko
County and dry everywhere else with temperatures staying near
normal in the 70s to 90s with lows in the 40s to 60s on Sunday.
Monday, the entire CWA will be dry with temperatures slightly
increasing during the week, ranging in the 80s to 90s for highs
and 50s-60s for lows. Higher elevations is expected to stay in the
70s to 80s for highs. By the end of the week starting Thursday,
there is a less than 10% chance of storms for eastern Nevada as
the pressure systems shift to allow more monsoonal moisture to
return to Nevada. Westerly/Southwesterly winds will be breezy with
speeds of 10-15 kts and gusts as high as 25 kts in the afternoons.
&&
.AVIATION...VFR conditions at all terminals over the next 24
hours. VCTS expected for KWMC, KEKO, and KBAM this afternoon which
could bring gusty outflow winds of up to 45 kts. The thunderstorms
will taper off into the evening with some VCSH. Clear at all
other terminals with southwesterly winds of 10-12 kts and gusts as
high as 20 kts at KTPH and KELY.
&&
.FIRE WEATHER...A mix of showers with wet and dry thunderstorms
continue in northern Nevada zones; mainly 437, 438, 469, 470, and
northern 424. Any dry thunderstorms will be very isolated and few
in number, but they will also bring some precipitation to the
surface, it would just be less than one tenth of an inch. Activity
moves to southeastern Nevada over the weekend. Otherwise, warmer
and drier conditions are forecast over the first half of the new
week.
&&
.LKN Watches/Warnings/Advisories...
None.
&&
84/97/97/84
In the hours before
Special weather statement, Aug 4, 2:04 PM PST, 2 hours 38 minutes before
Special Weather Statement
National Weather Service Elko NV
304 PM PDT Fri Aug 4 2023
NVZ030-042230-
Humboldt County NV-
304 PM PDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northeastern
Humboldt County through 330 PM PDT...
At 303 PM PDT, Doppler radar was tracking a strong thunderstorm 20
miles east of McDermitt, moving north at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Humboldt County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4200 11714 4187 11724 4193 11746 4200 11743
TIME...MOT...LOC 2203Z 202DEG 17KT 4198 11732
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
97Special weather statement, Aug 4, 2:44 PM PST, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Elko NV
344 PM PDT Fri Aug 4 2023
NVZ031-042315-
Northern Elko County NV-
344 PM PDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northwestern Elko
County through 415 PM PDT...
At 344 PM PDT, Doppler radar was tracking a strong thunderstorm 32
miles north of Midas, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northwestern Elko
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4162 11691 4180 11696 4193 11656 4163 11649
TIME...MOT...LOC 2244Z 261DEG 16KT 4173 11687
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
97Special weather statement, Aug 4, 3:07 PM PST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Elko NV
407 PM PDT Fri Aug 4 2023
NVZ031-042330-
Northern Elko County NV-
407 PM PDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northeastern Elko
County through 430 PM PDT...
At 404 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Contact, moving northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portions of US-93 from 30 miles north of Wells to Contact.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4144 11496 4162 11510 4181 11478 4156 11450
TIME...MOT...LOC 2304Z 236DEG 25KT 4156 11484
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
93Special weather statement, Aug 4, 3:32 PM PST, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Elko NV
432 PM PDT Fri Aug 4 2023
NVZ031-050015-
Northern Elko County NV-
432 PM PDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northeastern Elko
County through 515 PM PDT...
At 430 PM PDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Contact, moving east-northeast at 25 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Portions of US-93 from 30 miles north of Wells to Contact to just
south of Jackpot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4162 11418 4150 11488 4176 11499 4200 11433
4199 11429
TIME...MOT...LOC 2330Z 232DEG 30KT 4169 11467
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
93Special weather statement, Aug 4, 3:34 PM PST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Elko NV
434 PM PDT Fri Aug 4 2023
NVZ031-050015-
Northern Elko County NV-
434 PM PDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of northwestern Elko
County through 515 PM PDT...
At 434 PM PDT, Doppler radar was tracking a strong thunderstorm 24
miles southwest of Owyhee, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wilson Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4164 11658 4181 11660 4187 11627 4160 11623
TIME...MOT...LOC 2334Z 264DEG 19KT 4172 11647
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
93Special weather statement, Aug 4, 4:10 PM PST, 32 minutes before
Special Weather Statement
National Weather Service Elko NV
510 PM PDT Fri Aug 4 2023
NVZ031-050100-
Northern Elko County NV-
510 PM PDT Fri Aug 4 2023
...A strong thunderstorm will impact portions of north central Elko
County through 600 PM PDT...
At 509 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles southwest of Mountain City, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of north central Elko
County and may reach portions of SR-225 south of Mountain City by
530 PM PDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4163 11624 4179 11624 4184 11582 4156 11580
TIME...MOT...LOC 0009Z 270DEG 29KT 4171 11615
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
93